Hail, Jennings
- When
- July 13, 1:28 PM EST
- Where
- Jennings County, 0.69 mi N of North Vernon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.010, -85.630
During the afternoon hours of July 13th a lone storm along a quasi-stationary frontal boundary produced large hail across portions of Jennings county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
During the afternoon hours of July 13th a lone storm along a quasi-stationary frontal boundary produced large hail across portions of Jennings county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 12:22 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 122 PM EDT Thu Jul 13 2023 ...Updated Aviation Discussion... .Forecast Update... Issued at 1001 AM EDT Thu Jul 13 2023 The forecast remains in good shape with only minor adjustments needed. A weak front is currently draped just south of the I-70 corridor and should remain nearly stationary for much of the day. Low-level convergence along this boundary will be the primary forcing for scattered showers and storms this afternoon/evening once sufficient destabilization occurs. Thinking on severe weather potential remains the same. Refer to the short term discussion for more details on this. Areas north of the front will be slightly cooler today due to weak northerly flow. In addition, visible satellite imagery depicts extensive cloud cover behind the front. These clouds may mix out through the day, but will likely limit daytime heating/destabilization. && .Short Term...(Today and tonight) Issued at 257 AM EDT Thu Jul 13 2023 Thunderstorm chances continue through the short term period, mainly south of I-70. A weak boundary is currently dropping southward across the region, and is located near Lafayette as of 06z. A large area of low-level stratus is spreading southward behind it. Convection is ongoing near Terre Haute on the nose of weak theta-e advection associated with a strengthening LLJ. This should continue southeastward through morning. The aforementioned boundary is expected to stall across our southern counties later this morning. Another round of convection may fire up along it as a weak vort max dives down from the northwest. Any storm that develops along this boundary has the potential to become severe. Model soundings on the warm side of the boundary indicate an environment characterized by deep moisture, large CAPE, and moderate shear. Straight Hodographs and limited 0-1km shear should help to mitigate tornado potential. Mixed layer CAPE of over 1500-2000 J/KG centered at the hail growth zone (HGZ) combined with modest lapse rates may allow for some marginally severe hail today. However, the warm cloud layer (LCL to Freezing Level) is quite deep which may cause these storms to be more efficient rain producers than hail producers. Nevertheless, given the favorable hodographs, CAPE, and lapse rates...isolated large hail remains possible. Some gusty winds may also be possible given sufficient updraft mass loading. On the cold side of the boundary, model soundings show an environment that has substantial dry air in the low to mid-levels, limited CAPE, and moderate shear. Without large-scale forcing, it would seem that convective potential is negligible today north of the boundary. As such, the final location of the boundary is very important today regarding convection and potential severe weather. By tonight, the front should sag south of our CWA...but just barely. It may begin to lift back northward as a warm front by later tonight, or may dissipate completely. With the substantial dry air in the post front environment, cloud cover should be limited. Mainly clear skies are expected tonight along with relatively light winds. Excellent radiational cooling conditions may develop. With lingering low-level moisture seen in model soundings...patchy fog may develop in most locations by morning. Expect highs today in the mid 80s, with lows overnight in the mid 60s, which is right around average for this time of the year. && .Long Term...(Friday through Wednesday) Issued at 257 AM EDT Thu Jul 13 2023 * Frequent storm chances will continue into next week The upper low across southern Canada with a large trough across the eastern USA will continue to be the main influence across central Indiana during the long term period. Smaller upper troughs will rotate through the larger one, and these along with some surface fronts will produce frequent chances for rain. These conditions will also keep temperatures seasonable for most of the period. Friday... Much of the area will see quiet weather on Friday. Warmth and moisture will return as winds become southwest during the day. However, there won't be much of a trigger for any convection. Will keep some very low PoPs in mainly far western parts of the area, closer to an approaching system. With southwest winds and some sunshine, temperatures will be able to reach around 90 degrees. Friday night into Saturday night... One of the embedded smaller upper troughs will rotate through during this period, along with a surface cold front. At the moment, it looks like an initial line of convection will weaken as it moves into the area later Friday night into Saturday morning. Additional convection will then develop ahead of the surface front on Saturday afternoon, moving east into Saturday night. Questions remain with this setup though. How far will the initial line of storms get before it weakens/dissipates, and how far east will the new line form in the afternoon? Moisture will be plentiful, so conceivably most areas could at least see a little rain with this if everything sets up right. For consistency's sake, will keep low likely PoPs going most areas during Friday night into Saturday morning. However, confidence is low in specifics. Sunday and Monday... Similar features will move through during this time frame. Timing at the moment looks like the best chances for rain will be later Sunday night into Monday. Will keep PoPs in chance category or lower given increased uncertainty in details that far out. Tuesday and beyond... Northwest flow and a stalled front will bring more rain chances during this period, including potential MCSs. However, location of the storms is highly uncertain. Will keep chance PoPs going through much of the time. && .Aviation...(18Z TAF Issuance) Issued at 122 PM EDT Thu Jul 13 2023 Impacts: -Showers and isolated thunderstorms possible at KBMG -MVFR possible near LAF -Patchy fog possible after 04z Friday. Discussion: Scattered showers and thunderstorms may develop near BMG this afternoon. A lesser chance exists near HUF and IND, and is low enough that the mention of showers has been left out of the TAFs. A weak boundary is currently sitting over south central Indiana. A wind shift to west-northwesterly denotes this feature, and wind out ahead of it are generally out of the southwest. Wind should remain 10kts or less today, with a few gusts to 15kts possible but not common. Winds are expected to decrease tonight, likely going calm or light and variable. Additionally, satellite imagery and observations reveal an extensive stratus deck behind the aforementioned boundary. These clouds are generally hovering around 2000ft agl. This should improve as mixing increases this afternoon. Lastly, abundant moisture in the post-front environment along with clearing skies and light winds may promote the formation of fog tonight, with the largest area of concern at KBMG and KHUF. Have not mentioned in TAF during this issuance due to lack of confidence, but this could change during the 00Z issuance. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...Melo Short Term...Eckhoff Long Term...50 Aviation...Updike
Hazardous Weather Outlook National Weather Service Indianapolis IN 348 AM EDT Thu Jul 13 2023 INZ021-028>031-035>041-043>047-051-052-140800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks- Marion-Vigo-Clay- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, and Brazil 348 AM EDT Thu Jul 13 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Isolated showers and thunderstorms may develop this afternoon. Some storms may produce gusty winds. Lightning is a hazard in any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances continue through Wednesday. Some strong storms are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ042-048-049-053>057-060>065-067>072-140800- Randolph-Hancock-Henry-Owen-Morgan-Johnson-Shelby-Rush-Sullivan- Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 348 AM EDT Thu Jul 13 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop this afternoon. A few storms may be severe, with large hail, strong winds, and heavy rainfall. Lightning is a hazard in any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances continue through Wednesday. Some strong storms are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100042.